Alert archive / North Carolina / Gale Watches in 2021

Gale Watch 1, NWS Newport/Morehead City, NC

January 14, 2021

NWS Newport/Morehead City, NC issued this gale watch at Jan 14, 2021, 2:00 PM EST. It took effect at Jan 16, 2021, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 2:00 PM EST (19:00 UTC)
In effect from
Jan 16, 2021, 1:00 PM EST
Expired
Jan 15, 2021, 3:42 AM EST
In force
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

631 
WHUS72 KMHX 141900
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
200 PM EST Thu Jan 14 2021

AMZ156-158-150900-
/O.NEW.KMHX.SC.Y.0005.210115T2100Z-210116T1800Z/
/O.NEW.KMHX.GL.A.0001.210116T1800Z-210117T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
200 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 1 PM EST
SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt
  with gusts up to 30 kt and seas 5 to 8 ft expected. For the Gale
  Watch, west winds 25 to 35 kt with gusts up to 40 kt and seas 6
  to 9 ft possible.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...For the Small Craft Advisory, from 4 PM Friday to 1 PM 
  EST Saturday. For the Gale Watch, from Saturday afternoon 
  through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ152-154-150900-
/O.NEW.KMHX.SC.Y.0005.210116T0000Z-210116T1800Z/
/O.NEW.KMHX.GL.A.0001.210116T1800Z-210117T0900Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
200 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 1 PM EST
SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt
  with gusts up to 30 kt and seas 5 to 8 ft expected. For the Gale
  Watch, west winds 25 to 35 kt with gusts up to 40 kt and seas 7
  to 10 ft possible.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...For the Small Craft Advisory, from 7 PM Friday to 1 PM 
  EST Saturday. For the Gale Watch, from Saturday afternoon 
  through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ150-150900-
/O.NEW.KMHX.SC.Y.0005.210116T0300Z-210117T1500Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
200 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 10 AM EST
SUNDAY...

* WHAT...West winds 20 to 30 kt and seas 4 to 6 ft expected.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...From Friday evening to Sunday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ135-150900-
/O.NEW.KMHX.SC.Y.0005.210116T0000Z-210117T1100Z/
Pamlico Sound-
200 PM EST Thu Jan 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 6 AM EST
SUNDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and rough 
  waters expected.

* WHERE...Pamlico Sound.

* WHEN...From early Friday evening to early Sunday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
798 
WHUS72 KMHX 150842
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
342 AM EST Fri Jan 15 2021

AMZ152-154-152045-
/O.CAN.KMHX.SC.Y.0005.210116T0000Z-210116T1800Z/
/O.UPG.KMHX.GL.A.0001.210116T1800Z-210117T0900Z/
/O.NEW.KMHX.GL.W.0002.210116T1800Z-210117T0900Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
342 AM EST Fri Jan 15 2021

...GALE WARNING IN EFFECT FROM 1 PM SATURDAY TO 4 AM EST SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...West winds 25 to 30 kt with gusts up to 40 kt and seas 
  7 to 10 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...From 1 PM Saturday to 4 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ156-158-152045-
/O.CAN.KMHX.SC.Y.0005.210115T2100Z-210116T1800Z/
/O.UPG.KMHX.GL.A.0001.210116T1800Z-210117T0900Z/
/O.NEW.KMHX.GL.W.0002.210116T1800Z-210117T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
342 AM EST Fri Jan 15 2021

...GALE WARNING IN EFFECT FROM 1 PM SATURDAY TO 4 AM EST SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 
  6 to 9 ft expected.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From 1 PM Saturday to 4 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ135-152045-
/O.UPG.KMHX.SC.Y.0005.210116T0000Z-210117T1100Z/
/O.NEW.KMHX.GL.W.0002.210117T0000Z-210117T0600Z/
Pamlico Sound-
342 AM EST Fri Jan 15 2021

...GALE WARNING IN EFFECT FROM 7 PM SATURDAY TO 1 AM EST SUNDAY...

* WHAT...West winds 20 to 25 kt with gusts up to 35 kt and rough 
  waters expected.

* WHERE...Pamlico Sound.

* WHEN...From 7 PM Saturday to 1 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ230-231-152045-
/O.EXB.KMHX.SC.Y.0005.210117T0000Z-210117T1200Z/
Albemarle Sound-Croatan and Roanoke Sounds-
342 AM EST Fri Jan 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM SATURDAY TO 7 AM EST
SUNDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and rough 
  waters expected.

* WHERE...Albemarle, Croatan, and Roanoke Sounds.

* WHEN...From 7 PM Saturday to 7 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ150-152045-
/O.EXT.KMHX.SC.Y.0005.210116T0300Z-210117T1800Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
342 AM EST Fri Jan 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST SUNDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft expected.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...From 10 PM this evening to 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale watch went out at Jan 14, 12:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 14, 12:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1256 PM EST Thu Jan 14 2021

.SYNOPSIS...
Weak low pressure will quickly depart the area this morning. A
cold front will cross the area Friday into Saturday. High
pressure regains control early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Thu...No big changes with am update. Low clouds cont
to slowly dissipate, and should become pc by this afternoon.

Prev discussion...As of 630 AM Thu...Bulk of precip has moved
offshore along with the weak sfc low, leaving mostly dry
conditions across the region. Latest obs and GOES nighttime
microphysics still showing a layer of patchy fog and low stratus
across much of central and eastern NC. Expect this to begin
burning off by mid morning. Mostly cloudy skies will give way to
partly sunny skies by the mid to late afternoon as high
pressure builds in. Expect temps to warm up around the mid 50s
with a few locations in the upper 50s.

&&

.SHORT TERM /FRIDAY THROUGH 6 AM FRIDAY/...
As of 250 AM Thu...Upper level ridging will move overhead and
induce sfc high pressure to continue building across the region.
Expecting mostly clear skies and dry conditions to result in
some decent radiational cooling. Still expecting a few clouds
possible, however, so probably not a "MOS-buster" night, but did
lean towards colder guidance. Lows overnight in the low 30s
inland to around 40 along the coast and sounds.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 AM Thursday...A cold front will produce showers across
the region Friday night into early Saturday, followed by a
relatively quiet period later in the weekend into early next
week.

Friday through Saturday...Deep moisture will advect north into
eastern NC ahead of a cold front which crosses the area Friday
night into early Saturday morning. The heaviest QPF and best
lift occurs between about 00z and 06z Saturday. Gusty S/SSW
winds will accompany the frontal passage. Good WAA pushes high
temperatures on Friday into the lower 60s over many areas,
dropping back into the upper 30s to mid 40s behind the front
Friday night. After some morning showers behind the front early
Saturday, skies clear with highs mainly 50 to 55 degrees.

Sunday through Wednesday...A largely dry and seasonably cool
pattern will evolve Sunday into the middle of next week. Some
increase in cloud cover with a strong mid-level shortwave
Monday, but any QPF should remain to our north. Daily highs
should be in the upper 40s to mid 50s with lows mostly in the
30s, but some colder 20s possible on Tuesday morning.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /Through Friday Morning/...
As of 100 PM Thursday...Stratus around FL010 still in the
process of scattering out but all terminals are expected to be
VFR shortly. Winds predominantly out of the W around 5kts. High
pressure builds in so mostly clear skies into tonight and the
already light winds calming even further overnight. Plenty of
low level moisture will lead to fog developing across regional
terminals starting around 8/9Z bringing sub-VFR cats. For now,
fog has been omitted for EWN as the winds there are just above
the limit for sustainable fog development. If the overnight
winds calm any more than they are currently forecasted,
confidence in fog there would increase. Inland terminals are
forecast to experience a fog/stratus combo for the morning but
confidence in density of the cloud deck was low so only a SCT
group was included this cycle. VFR returns shortly after sunrise
tomorrow with winds of 5kts out of the S building through the
day and becoming gusty (up to about 15kts) in the afternoon.

Long Term /06Z Friday through Monday/...
As of 240 AM Thursday...VFR conditions continue on Friday.
Increasing low level moisture on Friday will lead to showers
along a cold front Friday night into early Saturday. Some sub-
VFR conditions are possible during this time. VFR returns for
Sunday into Monday.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 300 AM Thu...Weak low will move out to sea this morning
along with associated precip with minimal impacts to wind and
waves. High pressure will build in for the rest of the period,
keeping it fairly quiet and calm through tonight. Wrly winds
across the central and southern waters will be around 15 kts
gusting to 20 kts this morning, then drop to around 10 kts early
afternoon. Winds will turn more SWrly overnight, but remain in
the 10-15 kt range across the southern and central waters with
5-10 kt in the northern waters. Waves will remain a calm 2-3 ft
through the period.

Long Term /Friday through Monday/...
As of 240 AM Thursday...An increased S/SW flow is likely ahead
of a cold front Friday into Friday night. Winds increase to
20-30 knots late Friday night into early Saturday morning with
seas building to 5-7 feet and SCA's will be likely on the
coastal waters at this time. High pressure builds behind the
front on Sunday, but some elevated seas may be possible on
Monday, especially over the central waters, as a decent mid-
level shortwave crosses the region.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL/ML
SHORT TERM...ML
LONG TERM...CTC
AVIATION...CTC/ML/CEB
MARINE...CTC/ML
Hazardous weather outlook, Jan 14, 4:29 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
429 AM EST Thu Jan 14 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-150930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
429 AM EST Thu Jan 14 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:00 PM ESTSmall Craft AdvisoryMHX4 days

Nearby

Gale Watches in North Carolina, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.